Belfast Telegraph

Charity issues drug mixture warning after 'unintentional overdoses' hospitalise teens

Four Londonderry teenagers have been admitted to hospital with
Four Londonderry teenagers have been admitted to hospital with "unintentional overdoses" after mixing two prescription drugs, a charity has revealed

By Gillian Halliday

Four Londonderry teenagers have been admitted to hospital with "unintentional overdoses" after mixing two prescription drugs, a charity has revealed.

Extern, a social justice organisation which offers mental health services, reported the cases on its western region Facebook page last night.

In a post, the charity revealed it had been notified that Pregabalin - a medicine prescribed to treat epilepsy and anxiety - has been "circulating in the Derry area at present", resulting in "four unintentional" overdoses.

"These four young people, 17 year olds have used it in combination with Diazepam (a drug used to combat anxiety)," the post continued.

The overdoses were triggered by apparent mislabelling of the dosage on the Pregabalin tablet packs, according to Extern.

"The Pregabalin is reported to have a signature on the pack, 300mg tablets, which are smaller than the prescribed medication," the charity said.

"Apparently there is a delay in effect."

Extern's warning comes just weeks after a Waterside couple warned of the lethal consequences of prescription drug misuse after losing their daughter in January.

Christine Deehan and her husband Gerald told the Belfast Telegraph of their immense grief after their child Amanda died at the age of 34.

She was admitted to Altnagelvin Hospital following a relapse in her long battle with addiction to counterfeit prescription drugs.

The parents' experience has prompted them to warn the city is in the grip of a drug crisis.

In response to media reports, the Western Trust has said there are various inpatient and outpatient drugs and alcohol addiction services available locally.

Belfast Telegraph

Popular

From Belfast Telegraph